Colorado, 2019Funnel Cloud in Colorado, November 21, 2019
November 21, 2019 · NWS GJT · 1 event in 1 county or zone
A cold and unseasonably moist Pacific trough moved across the Western Slope and led to widespread precipitation across the region. While showers dissipated in the afternoon weak instability remained.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and unseasonably moist Pacific trough moved across the Western Slope and led to widespread precipitation across the region. While showers dissipated in the afternoon weak instability remained. As a result, a cold air funnel formed just northeast of Grand Junction and caused strong public and media interest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 21, 10:42 AM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Nov 21, 10:42 AM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1042 AM MST Thu Nov 21 2019
.SHORT TERM...(Today through Friday)
Issued at 356 AM MST Thu Nov 21 2019
Southwest flow continues to produce steady orographics to the
southern and central mountains this early morning with some sites
in the southern mountains already picking up over an inch of SWE
(snow water equivalent) since yesterday evening. A steady band of
moderate showers is currently moving through the central and
southern portions of western Colorado this early morning, having
come from the Four Corners and southeast Utah around midnight.
A few lightning strikes even showed up north of Durango in the
foothills of the southwest San Juan mountains as a little bit of
instability is present. Deterministic and hi resolution model
guidance is in excellent agreement on showing the progress of this
band of showers, tracking through northwest Colorado and central
Colorado through the morning, arriving to the divide and Front
Range by noon. Used the NAMNest as a good proxy for depicting the
timing of this precipitation band in the PoP and weather grids.
Temperatures remain mild ahead of this low pressure system
centered around Las Vegas this morning. This is resulting in
higher snow levels around 8500 feet with a good soaking rain below
this level in most valleys and mid slopes.
This closed low will open up as it tracks across northern Arizona
this afternoon with the flow shifting from southwest to westerly.
The main circulation weakens and gets absorbed by the upper level
trough over the region. Expect the heaviest snow rates to occur
this morning through about noon, before a bit of a break occurs
with loss of dynamics. This mainly will result in a scattered
convective regime with periods of sun and some scattered showers
while the west-facing slopes continue to see orographics
generating snowfall, although the rates will lessen. Expect steady
rain through noon with scattered showers in the valleys this
afternoon. Isolated thunderstorms cannot be ruled out as a little
bit of instability is present this afternoon. Another period of
moderate snow will occur this evening along the central Colorado
divide as the back edge of this trough axis and jet push through.
This low will arrive to eastern Colorado and western Kansas by
Friday morning with some light orographic snowfall continuing in
northwest flow through Friday afternoon as the system pulls out of
the region. The northwest Colorado valleys will see some light
snowfall periodically but this looks to mainly transition to
orographics Thursday afternoon into Friday morning. Not
anticipating any need for winter highlites for the valleys. The
Winter Storm Warnings for the southern mountains, Grand Mesa and
West Elks and Sawatch remain on track as they will see the best
dynamics and prolonged period of favorable orographics in
combination with the moisture. Winter Weather Advisories still
look good for the northern mountains and Elk mountains with less
dynamical forcing this afternoon through Friday morning under a
more favorable west to northwest flow for them. 5 am Friday still
looks like a good time for the winter highlites to end but may
need to re-evaluate this Friday morning.
.LONG TERM...(Friday night through Wednesday)
Issued at 356 AM MST Thu Nov 21 2019
Dry northwest flow sets up Friday night into the weekend with
temperatures holding steady in that normal range. Clouds will be
present from time to time across northwest Colorado as some
embedded waves move through. The next chance for precipitation
looks to be Monday morning through Tuesday as a strong cold front
and 140 kt west to east oriented jet drop southward from Wyoming.
The GFS is more robust than the ECMWF with H7 temps dropping to
between -10C and -14C behind this front mainly across the northern
and central areas by Monday night. The GFS is further south with
this cold air plunge while the EC is further north and the
Canadian is on vacation, not even showing this system.
Southwest flow develops on Wednesday as the previous system
departs and another low pressure system drops into the Pacific
Northwest and Great Basin. This system has potential to bring
another round of prevalent moisture as well as colder air
Wednesday afternoon into Thanksgiving. The jet is overly strong
at this time with a 180 kt jet streak. Something worth noting.
This is still a ways out and details are a bit fuzzy, but
potential does exist for the Thanksgiving holiday to be quite
eventful with this unsettled, cooler and progressive pattern
staying firmly in place.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1032 AM MST Thu Nov 21 2019
Light to moderate showers continue to move north across the
region today. Expect isolated to scattered showers to develop this
afternoon near TAF sites mainly along and south of the I-70
corridor, while the band of showers exits to the north. Conditions
will improve for most sites this afternoon behind the band of
precipitation, with CIGS and VIS dropping briefly in scattered
showers. Mountain sites will remain obscured though this evening
with additional snow showers possible overnight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 AM MST Friday for COZ004-010-013.
Winter Storm Warning until 5 AM MST Friday for COZ009-012-018-
019.
UT...Winter Weather Advisory until 5 AM MST Friday for UTZ023.
Winter Storm Warning until 5 AM MST Friday for UTZ028.
&&
SHORT TERM...MDA
LONG TERM...MDA
AVIATION...ERWHazardous weather outlook, Nov 21, 4:55 AM MST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
455 AM MST Thu Nov 21 2019
COZ001>014-017>023-UTZ022>025-027>029-221200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
455 AM MST Thu Nov 21 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow will continue over all mountain ranges above 8500 feet with
steady light to moderate rain over the lower valleys this morning
into early afternoon. Showers will become scattered this afternoon
with continued snow over the high country.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow will linger across the high terrain along the western
Colorado divide through Friday morning and early afternoon with
improving conditions through the afternoon. Dry weather returns
this weekend with the next chance of precipitation Monday.
Spotters are encouraged to report rain and snow totals to the NWS.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Nov 21, 9:06 AM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
906 AM MST THU NOV 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 9 NW PAGOSA SPRINGS 37.37N 107.13W
11/21/2019 M1.0 INCH ARCHULETA CO PUBLIC
STORM TOTAL LIQUID EQUIVALENT: 1.04 INCHES.
&&
SSLocal storm report, Nov 21, 10:57 AM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1057 AM MST THU NOV 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW RED MOUNTAIN PASS 37.90N 107.71W
11/21/2019 M8.0 INCH OURAY CO DEPT OF HIGHWAYS
&&Local storm report, Nov 21, 10:58 AM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1058 AM MST THU NOV 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW MOLAS PASS 37.74N 107.70W
11/21/2019 M9.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
&&Funnel Cloud, Mesa
- When
- November 21, 1:35 PM MST to 1:50 PM MST
- Where
- Mesa County, 3.83 mi WNW of Palisade
- Reported by
- NWS Employee
- Coordinates
- 39.130, -108.410
A funnel cloud was observed northeast of Grand Junction by NWS employees and numerous members of the public. The funnel lasted approximately 15 minutes before dissipating.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Arizona, November 21, 2019$10,000 · 1.25 in hail · 6 events
- Lakeshore Flood in New York, November 21, 20194 events
- Heavy Snow in New Mexico, November 21 to 22, 20193 events
- Winter Weather in Michigan, November 21, 20192 events
- Funnel Clouds in Arizona, November 21, 20192 events
- Heavy Snow in Kansas, November 21 to 22, 20192 events
- Heavy Snow in Arizona, November 21, 20191 event
- Heavy Snow in Nevada, November 21, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857251.